Massachusetts, 2022

High Wind in Massachusetts, January 14, 2022

January 14, 2022 · NWS BOX · 5 events in 5 counties and zones

A passing powerful coastal low combined with building strong high pressure over Quebec brough strong, damaging winds to the south coast of MA.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A passing powerful coastal low combined with building strong high pressure over Quebec brough strong, damaging winds to the south coast of MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 14, 1:11 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 14, 1:11 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
111 PM EST Fri Jan 14 2022

.SYNOPSIS...
A coastal storm will pass well offshore later today. This will
bring rain, ending as snow, across parts of Eastern
Massachusetts and Rhode Island. Minor accumulations possible
today for Cape Cod and the Islands. Strong to damaging winds and
Arctic air will lead to dangerously cold wind chills later
tonight. Confidence is increasing in a winter storm impacting
the region late Sunday night into Monday. More rain than snow is
expected along the coast with the best chance of significant
snow accumulations across the distant interior. Coastal flood
threat will also need to be monitored for Monday. Blustery and
cold weather returns Tuesday. A weak frontal system may impact
the region Wednesday followed by colder weather Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM Update:

Following observational trends and latest guidance, adjusted PoP
and Wx to reduce coverage of precip into the I-95 corridor.
Otherwise, forecast looks to be holding up.

Deepening offshore low still well SE of Nantucket continues to
move northward. Meanwhile ridging associated with strong 1040 mb
high pressure continues to ridge into interior New England.
Current radar mosaic shows precip making slow NW inroads, with
measurable rain mainly along and SE of the Cape Cod Canal.
Latest guidance now shows rather good consensus in keeping the
western end of the precip shield out of the I-95 corridor and
have kept mention of PoP to a TAN-GHG line SE; it's also a tad
quicker with the eastward exit too. Will re-assess with
incoming guidance.

Strong/Damaging Wind Gusts: No notable changes to speeds or
timing. Gusts should increase particularly mid to late this
afternoon, peaking tonight thru midnight, then a very slow
decrease after midnight. Did still note the NAM/RAP BUFKIT
soundings at PVD suggest gusts could be as much as 45 kt.

Falling Temperatures/Dangerous Wind Chill: Looks like sub-
freezing temperatures arrive into interior MA/CT by mid
afternoon, and into the late- aftn/early eve for eastern MA/RI
into the Cape and Islands. With less precip into the I-95
corridor, it looks like the potential for any freeze-up of roads
is across far southeast MA into the Cape and Islands. Still
looks like subzero wind chills begin around early tonight in the
Berkshires and around late evening/midnight to the I-95
corridor.

Rain Changing to Snow (Cape and Islands): Should see a
transition from rain to snow late this afternoon into tonight.
We still could see as much as a couple inches in spots but
overall minor, sub-Advisory accumulations are likely. Some
difficult travel still looks possible here for tonight with more
ocean effect type snows as winds turn NW after midnight.

Coastal Splashover: With the strong NW gusts, could see some
splashover in parts of Cape Cod Bay and also into Nantucket
Harbor later tonight. Astro tides are still on the low side.
May need to consider a coastal flood statement for these areas.

Previous Discussion:

***Strong, potentially damaging winds expected this evening***

A 500 mb trough digs into the Carolinas this morning helping to
amplify a deepening surface low off the coast, visible in water
vapor satellite imagery this morning. As moisture streams north
ahead of that low clouds and offshore rain showers continue to
increase in coverage. Overall this system won't be a big rain or
snow makers for us, mainly bringing a wind threat. The initial band
of precipitation moves into the Cape and islands in the pre-dawn
hours. Rain is already visible on radar, and with dewpoint
depressions of 0-2 degrees we won't need to saturate the low levels
once it arrives. The low passes well offshore during the day today,
scraping southeast MA with the the outer bands of rain. Trends have
been for a more limited coverage area, remaining east of the I-95
corridor.

By 5 PM or so we'll start to see a changeover to light to moderate
snow for far southeast MA (mainly Cape Cod and the islands) as a
surge of arctic air arrives in southern New England. The main change
with this forecast update was to lower expected snow amounts with
this evening's snow showers, now more like a coating to an inch of
snow. We just don't get the QPF we'd need to see a more impactful
snowfall, so even with potential for some contribution from ocean
effect snow on the outer Cape, not expecting as much in the way of
accumulations. Some more good news is that the potential for a rapid
freezing of water on roadways will be limited by the extremely dry
nature of the incoming airmass combined with the intense wind
speeds. As temperatures quickly drop, so do dewpoints, falling from
upper 30s at 18Z to low single digits at 06Z! Historically this dry
and windy of an airmass greatly limits our risk of black ice and
slippery travel. For those reasons combined, we've decided to drop
the Winter Weather Advisory for Cape Cod and the Islands. While some
isolated spots that see snow could get slick, we don't expect any
widespread issues.

Speaking of winds, strong winds and the dangerous wind chills they
bring will be the big story for this event. Given the low's close
pass, we'll be sandwiched between it and the high over southeast
Canada. This tightens the pressure gradient and helps to produce a
very intense low level jet, on the order of 60 kts at 925 mb. Not
only that, but very strong cold air advection will make for very
efficient mixing and BUFKIT soundings continue to indicate wind
gusts to 60 kts on the outer Cape. This would translate to 60-70 mph
gusts for Cape Cod and the Islands, 30-35 mph further inland. A High
Wind Warning remains in effect for Cape Cod and the Islands with a
Wind Advisory further inland. For our mariners, Storm Warnings are
in effect.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
***Strong, potentially damaging winds continue overnight***

***Dangerously cold wind chills***

These strong winds continue overnight and only further exacerbate an
already frigid airmass. The combination of strong winds and arctic
air will lead to dangerously cold wind chills, even lower than we
saw earlier this week. The coldest locations will be in the high
elevations of the Berkshires where a Wind Chill Warning is in effect
for values as low as -30 F. Elsewhere a Wind Chill Advisory is in
effect for wind chill values of -15 to -20F. The only locations that
likely stay just above these thresholds is the south coast, Cape
Cod, and Islands. Even so, mariners will be dealing with hazardous
freezing spray, so a Freezing Spray Advisory is in effect. The
airmass doesn't moderate much during the day on Saturday but
fortunately winds will be diminishing throughout as the low moves
away. Even so, it will be a cold, raw day on Saturday with highs in
the single digits and low teens, feeling even colder than that.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Big Picture...

Northern and southern streams will be in place across the continent
this weekend. Northern stream shortwave will sweep across New
England Saturday night and move off to the east Sunday. Upper ridge
then builds east of New England Sunday and Sunday night. Southern
stream shortwave over the Deep South digs into a closed low, then
moves up the East Coast Sunday night. The combination of building
ridge and closed low will result in a south to southeast flow over
Southern New England as well as increased pressure gradient. The
closed low then moves through the Northeast on Monday. Northern
stream shortwave then digs south from Canada, creating a deeper
amplitude trough over the Northeast Thursday.

Cold airmass over the weekend relaxes Sunday and Monday. Cold front
moves through late Wednesday, followed by a return to colder
temperatures Thursday.

Similarity between GFS and ECMWF brings some forecast confidence
Sunday through Thursday. The GGEM is similar through Tuesday, and
only slightly different Wednesday/Thursday. So forecast confidence
is moderate-high.

Details...

Saturday night-Sunday...

High pressure over New England Saturday night moves off to the east
Sunday afternoon. Expect plenty of subsidence, clear skies, and
light wind. This will allow a period of radiational cooling Saturday
night, allowing temperatures to fall into the single numbers most
places and into the teens on the Cape and Islands.

High pressure will maintain dry weather Sunday, with increasing high
clouds late in the day. Temps at 925-mb at minus 7 to minus 9 will
allow max sfc temps in the mid 20s to mid 30s.

Sunday night-Monday...

Southern shortwave moves up the east coast Sunday night. Dry air
lingers the first half of the night. Expect increasing high clouds
early, with the southeast low-level wind bringing increasing lower
clouds around midnight and overnight.

Lingering cold air will allow initial precip to fall as snow. But as
the increasing low level east-southeast winds warm the low level
air, expect the snow to change to rain. Best chance for this
changeover will be in Eastern and Central MA, RI, and much of CT.
Snow may linger in the Berkshire East Slopes and northern Worcester
Hills longest, and so the higher snow totals are most likely in this
area. The weather system lifts north of Massachusetts during the
afternoon, at which time the rain/snow should taper off.

Potential for several inches of snow in the interior, while eastern
areas may get a coating to an inch or two before changeover to rain.

Low level east winds move in later Sunday night and Monday morning,
then shift out of the south and southwest Monday afternoon/evening.
Winds at 2000 feet along the coast are expected at 70 to 80 kts,
which should support gusts of 40-50 mph...especially Monday morning.

Tuesday-Wednesday-Thursday...

High pressure builds over Srn New England Tuesday evening. Gusty
west winds should diminish as the high moves in. With increasing
subsidence, expect a sunny day Tuesday.

A weak cold front moves through on Wednesday night. Expect
increasing clouds Wednesday, and possibly some widely scattered
light snow/flurries Wednesday night. Drier and colder air then
returns on Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Rest of Today (through 00z Sat): Moderate confidence.

VFR with high confidence for the interior TAFs (N/W of I-95).
Generally VFR-MVFR at BOS/PVD thru 19-20z then trending VFR.
MVFR-IFR Cape Cod/Islands due to stratus and initial rain;
however rain will change to wet snow between 22-00z as much
colder air surges southeast.

Main impact for all airports will be gusty winds. Gusts pick up
between 21-00z. NE/N sustained winds 25-30 kt/gusts to 40kt for
coastal eastern MA. For Cape Cod and ACK, sustained winds
30-40kt/gusts 50-55 kt with gusts up to 60 kt possible toward
00z.

Tonight: High confidence in categories/trends, moderate to high
confidence winds/gusts.

Continued MVFR-IFR for Cape Cod/ACK, snow tending to dissipate
between 02-04z. Ceilings/vis should trend generally VFR after
05z. VFR elsewhere. Gusty NW winds up to 25 kt in the interior,
up to 45 kt coastal MA with gusts 50-55 kt Cape and Islands.
Decreasing winds and gusts after midnight to 20-25 kt interior,
35/40 kt coastal MA, Cape and Islands.

Saturday thru Saturday Night: High confidence.

VFR. NW gusts 25-35 kt, higher end of that range Cape and
Islands through mid-afternoon, then gusts ease late
afternoon/tonight with sustained winds decreasing to 5-10 kt for
Saturday night.

KBOS Terminal...High confidence in TAF. Possible MVFR ceilings
16-19z but VFR predominates. Gusts increase 19-22z.

KBDL Terminal...High confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Breezy.

Sunday: VFR.

Sunday Night: MVFR/IFR conditions possible. Strong winds with
local gusts up to 40 kt. Chance SN.

Martin Luther King Jr Day: Mainly IFR, with areas MVFR
possible. Strong winds with local gusts up to 45 kt. SN, RA
likely.

Monday Night: Mainly VFR, with local IFR possible. Windy with
local gusts up to 30 kt. Slight chance SN.

Tuesday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today and tonight: High confidence.

Northerly winds become increasingly gusty, 45 to 60 kts by the
afternoon/evening. Seas becoming 8-20 ft with the highest seas
across the eastern outer waters. Freezing spray is expected to
lead to ice accretion on vessels starting tonight.

Storm Warnings, Gale Warnings, and a Freezing Spray Advisory
remains in effect.

Saturday: High confidence.

Wind gusts 25 to 35 kts in the morning diminishing to
20 to 25 kts in the afternoon except for far eastern waters
where winds will remain more elevated. Seas diminishing to 6 to
10 ft by evening.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Freezing spray.

Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.

Sunday Night: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas. Rain likely.

Martin Luther King Jr Day: Moderate risk for gale force winds
with gusts up to 40 kt. Rough seas up to 20 ft. Rain.

Monday Night: Strong winds with gusts up to 30 kt. Rough seas
up to 15 ft. Slight chance of rain. Local visibility 1 to 3 nm.

Tuesday: Strong winds with gusts up to 25 kt. Rough seas up to
13 ft.

&&

.TIDES/COASTAL FLOODING...
Increasing east to southeast winds Monday may build water up against
the coast. Surges of up to 3 feet are possible in the east and
south coasts. This should at least bring average maximum levels
up to near flood stage...just below minor flood.

The ensemble range of possible heights for early Monday does
reach into minor flood...this would be the extreme high forecast
value. So the range of possible values is generally below minor
flood, but with possible extreme values that reach minor flood.
This forecast will need to be monitored. Fortunately
astronomical tides are low which will limit impacts and likely
keep any flooding in the minor category.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory from 7 PM this evening to noon EST
     Saturday for CTZ002>004.
MA...Wind Advisory until 5 AM EST Saturday for MAZ007-013>021.
     Wind Chill Advisory from 7 PM this evening to noon EST
     Saturday for MAZ003>007-010>018-026.
     Wind Chill Warning from 7 PM this evening to noon EST Saturday
     for MAZ002-008-009.
     High Wind Warning until 5 AM EST Saturday for MAZ022>024.
RI...Wind Advisory until 5 AM EST Saturday for RIZ001>008.
     Wind Chill Advisory from 7 PM this evening to noon EST
     Saturday for RIZ001>004.
MARINE...Storm Warning until 5 AM EST Saturday for ANZ231-232-250-251-
     254>256.
     Freezing Spray Advisory from 11 PM this evening to 7 PM EST
     Saturday for ANZ231>234-251-255-256.
     Gale Warning until 5 AM EST Saturday for ANZ230-233>237.
     Freezing Spray Advisory from 11 PM this evening to 1 PM EST
     Saturday for ANZ235>237.

&&

SYNOPSIS...WTB/BW
NEAR TERM...WTB/Loconto/BW
SHORT TERM...BW
LONG TERM...WTB
AVIATION...Loconto
MARINE...WTB/Loconto/BW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 14, 4:32 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EST Fri Jan 14 2022

CTZ002>004-MAZ003>006-010>012-026-150945-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Northern Middlesex MA-
432 AM EST Fri Jan 14 2022

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-009-150945-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
432 AM EST Fri Jan 14 2022

...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-013>018-RIZ001>004-150945-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-
432 AM EST Fri Jan 14 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST
SATURDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
SATURDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ019>021-RIZ005>008-150945-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Bristol RI-Washington RI-Newport RI-Block Island RI-
432 AM EST Fri Jan 14 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-150945-
Barnstable MA-Dukes MA-Nantucket MA-
432 AM EST Fri Jan 14 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-251-255-256-150945-
Cape Cod Bay-Nantucket Sound-Massachusetts Bay and Ipswich Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EST Fri Jan 14 2022

...STORM WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-150945-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
432 AM EST Fri Jan 14 2022

...STORM WARNING IN EFFECT UNTIL 5 AM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235>237-150945-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
432 AM EST Fri Jan 14 2022

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST
SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233-234-150945-
Vineyard Sound-Buzzards Bay-
432 AM EST Fri Jan 14 2022

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST
SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-150945-
Boston Harbor-
432 AM EST Fri Jan 14 2022

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Barnstable

When
January 14, 3:00 PM EST to 10:00 PM EST
Where
Barnstable forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

At Kalmus Park Beach in Barnstable a Weatherflow mesonet station reported a 70 mph wind gust. In Wellfleet a Weatherflow mesonet station reported a gust to 67 mph and in Dennis a CWOP station reported a gust to 63 mph. There was a tree blocking Great Neck Road in Mashpee and wires down across Long Pond Drive by Pleasant Bay Rd. There were also wires down on Cranberry Lane near Vesper Pond Rd.

High Wind, Dukes

When
January 14, 3:00 PM EST to 5:00 PM EST
Where
Dukes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

On Martha's Vineyard a Weatherflow mesonet station reported a gust to 58 mph.

High Wind, Nantucket

When
January 14, 4:00 PM EST to 9:00 PM EST
Where
Nantucket forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

In Nantucket the Nantucket Airport ASOS (ACK) gusted to 66 mph. A Weatherflow mesonet station reported a gust to 60 mph and a CWOP station gusted to 54 mph in Siasconset.

High Wind, Eastern Essex

When
January 14, 8:00 PM EST to 9:00 PM EST
Where
Eastern Essex forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

In Rockport a CWOP station reported a wind gust of 60 mph.

High Wind, Suffolk

When
January 14, 8:00 PM EST to 9:00 PM EST
Where
Suffolk forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

In South Boston at Carson Beach a Weatherflow mesonet station reported a gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001666, 1001667, 1001669, 1001668, 1001670.